This content contains affiliate links, which helps hangrywoman.com to provide free recipes and resources. As an Amazon Associate, I earn from qualifying purchases. Thank you for your support of the blog.
This article is sponsored by Gvoke HypoPen® (glucagon injection). All opinions, research, and experiences are my own.
If you are living with diabetes, or if you know someone who does, it’s important to be prepared for hypoglycemia.
Severe hypo can happen when blood sugar levels drop too low, and it can be serious if not treated quickly.
I’m no stranger to experiencing hypoglycemia. As someone living with Latent Autoimmune Diabetes in Adults, who is insulin dependent, and who exercises a lot, I’ve experienced hypoglycemia more times than I can count.
I also have a condition called hypoglycemic unawareness, where I don’t feel symptoms of a low until my blood sugars are in a dangerous range. I feel completely normal when my blood sugars are under 50 mg/dL, with no symptoms.
When it comes to living with diabetes, I like to stay prepared in all cases, but for me, hypoglycemia preparedness is important, so that I’m safe during a low blood sugar emergency. Here’s what you need to know about hypoglycemia, including how to recognize the symptoms and what to do if it happens.
What is hypoglycemia and what are its symptoms?
People living with diabetes must be especially aware of the symptoms associated with hypoglycemia, which causes low blood sugar levels. People unaware of their warning symptoms might experience confusion, fatigue, perspiration, dizziness, disorientation, hunger, or blurred vision.
Knowing the signs and how to manage the situation properly is crucial for people living with diabetes and their loved ones.
Learning how to test and monitor their blood sugar levels regularly and having readily available tools to elevate blood sugar levels promptly is necessary as a part of living with diabetes.
Who is at risk for hypoglycemia and why?
Hypoglycemia can affect anyone; however, certain groups may be at higher risk. People who take insulin or other diabetes medications like sulfonylureas, or those on very low-calorie diets are particularly vulnerable to hypoglycemia. In addition, people with some forms of kidney or liver disease may also be at an increased risk.
Hypoglycemia can occur at any time and can have serious consequences if untreated, so it is essential for people in these categories and their loved ones to be aware of the signs and symptoms and prepared to address them if it does occur.
How can you prepare for low blood sugar episodes?
When it comes to preparing for hypoglycemia, one of my best tips is to pack a “hypo kit” and always carry it with you.
This kit should include fast-acting carbohydrates, like glucose tablets, juice boxes, candy bars, honey sticks, and other sources of rapid-acting sugar.
Sometimes though, in severe hypoglycemic instances, you may not have enough energy or focus to deliver a method of rapid-acting glucose.
Even more, you may need someone to assist you in bringing up your blood sugar. This can be dangerous, as hypoglycemia can be life-threatening and must be addressed immediately.
Gvoke HypoPen® (glucagon injection) is a great option for severe low emergencies. It’s a ready-to-use rescue pen for the treatment of severe low blood sugar, and anyone can administer it in a hypoglycemic emergency.
You can even give Gvoke HypoPen® to yourself in certain situations. Gvoke® can be used when food or drink don’t bring your blood sugar up to a safe level quickly enough, if you are unable to swallow safely, or if you feel like passing out, pass out or have a seizure. It is not known if Gvoke is safe and effective in children under 2 years of age.
Administering Gvoke HypoPen® is simple, and it has a reliable method of delivery. Plus,
- No visible needle
- No refrigeration is required
- 24-month room temperature stability
- 2 premeasured dosing options are available
- Multiple administration site options
- Comes in a convenient 2 pack
Gvoke HypoPen® can also be an affordable option for eligible commercially insured patients who may pay as little as $25 with the Gvoke® Savings Card. It’s important that those of us prone to hypoglycemia have a way to treat our severe lows quickly and with confidence.
Lastly, it’s essential to have some form of emergency contact with you in case the situation escalates and medical help is needed; this could be a parent or legal guardian, a friend or family member, or even your doctor’s office number. These simple steps can be the difference between treating severe lows and facing dire consequences.
How can you plan for future episodes of hypoglycemia?
There are a few key ways to help plan for future episodes of hypoglycemia or lessen their severity. Most importantly, if you have diabetes, make sure you consistently follow your prescribed treatment plan, including observing recommended dietary and physical activity guidelines.
This can be beneficial when trying to maintain healthy blood sugar levels. Additionally, it is important to recognize the warning symptoms of hypoglycemia so that appropriate steps can be taken early to avoid low blood sugar emergencies. To keep track of your symptoms and their triggers, maintaining an accurate daily log that includes your meals, exercise habits, and blood sugar readings can prove useful.
Lastly, speaking with a healthcare professional about prescribing tools like Gvoke HypoPen® can help ease your mind before a blood sugar emergency. Always carrying a glucagon option that is simple to administer is necessary for those of us who are living with diabetes.
While hypoglycemia can be challenging to manage at times, following these simple strategies can help you plan ahead. Hypoglycemia can be a scary experience but being prepared for it can help bring you and your loved ones peace of mind. By understanding what hypoglycemia is, who is at risk for it, and how to prepare for it, you can ensure you are always as safe as possible.
Do you have any tips for dealing with hypoglycemia? Let me know in the comments below!
INDICATION AND SAFETY SUMMARY GVOKE is a prescription medicine used to treat very low blood sugar (severe hypoglycemia) in adults and kids with diabetes ages 2 years and above. It is not known if GVOKE is safe and effective in children under 2 years of age.
Do not use GVOKE if:
- you have a tumor in the gland on top of your kidneys (adrenal gland), called a pheochromocytoma.
- you have a tumor in your pancreas called an insulinoma.
- you are allergic to glucagon or any other inactive ingredient in GVOKE.
GVOKE MAY CAUSE SERIOUS SIDE EFFECTS, INCLUDING:
High blood pressure. GVOKE can cause high blood pressure in certain people with tumors in their adrenal glands.
Low blood sugar. GVOKE can cause low blood sugar in certain people with tumors in their pancreas called insulinomas by making too much insulin in their bodies.
Serious allergic reaction. Call your doctor or get medical help right away if you have a serious allergic reaction, including:
- difficulty breathing
- low blood pressure
COMMON SIDE EFFECTS
The most common side effects of GVOKE in adults include:
- swelling at the injection site
The most common side effects of GVOKE in children include:
- low blood sugar
- high blood sugar
- abdominal pain
- pain or redness at the injection site
These are not all the possible side effects of GVOKE. For more information, ask your doctor.
Call your doctor for medical advice about side effects. You are encouraged to report side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.
Before using GVOKE, tell your doctor about all your medical conditions, including if you:
- Have adrenal gland problems
- Have a tumor in your pancreas.
- have not had food or water for a long time (prolonged fasting or starvation)
- Have low blood sugar that does not go away (chronic hypoglycemia)
- Are pregnant or plan to become pregnant
- Are breastfeeding or plan to breastfeed
Tell your doctor about all the medicines you take, including prescription and over-the-counter medicines, vitamins, and herbal supplements.
HOW TO USE GVOKE
- Read the detailed Instructions for Use that come with GVOKE.
- Use GVOKE exactly how your healthcare provider tells you to use it
- Make sure your relatives, close friends, and caregivers know where you store GVOKE and how to use it the right way before you need their help.
- Act quickly. Having very low blood sugar for a period of time may be harmful.
- Your healthcare provider will tell you how and when to use GVOKE.
- After giving GVOKE, your caregiver should call for emergency medical help right away.
- If you do not respond after 15 minutes, your caregiver may give you another dose, if available. Tell your healthcare provider each time you use GVOKE. Low blood sugar may happen again after receiving an injection of GVOKE. Your diabetes medicine may need to be changed.
HOW TO STORE GVOKE
- Keep GVOKE in the foil pouch until you are ready to use it.
- Store GVOKE at temperatures between 68°F and 77°F.
- Do not keep it in the refrigerator or let it freeze.
Keep GVOKE and all medicines out of the reach of children.
For more information, call 1-877-937-4737 or go to www.GvokeGlucagon.com.